The term cardiac arrhythmia describes a disruption to the heart’s natural rhythm. Individuals with cardiac arrhythmia may experience heart palpitations, or the feeling of an irregular heartbeat.
This can feel like any of the following:
- Your heart beating too fast
- Your heart beating too hard
- Your heart fluttering
- Your heart skipping a beat
There are many factors that can cause arrhythmia and heart palpitations. One of these is the use of certain drugs such as opiates.
Opioids and Heart Health
Heart palpitations and cardiac arrhythmia can lead to stroke, heart failure and death. In fact, these heartbeat irregularities are one of the leading causes of death related to opioid use. The Journal of the American Medical Association shares a study that found people using opioids are almost twice as likely to die as people using other methods for long-term pain management.
And the causes of those deaths?
The Journal explains, “More than two-thirds of the excess deaths were due to causes other than unintentional overdose; of these, more than one-half were cardiovascular deaths.”1
Clearly use or abuse of opioids complicates heart health. Heart palpitations and cardiac arrhythmia are also risk factors during opioid withdrawal. This means there is increased need for professional, medical treatment before, during and after opioid detox and addiction treatment processes. which is why eliminating dangerous opioid use and taking extreme caution during opioid withdrawal is vital to one’s health.
How Opioid Use Can Cause Heart Problems
Opioid use can have many damaging effects on the heart. These drugs are central nervous system depressants. This means they slow down most bodily functions. The cardiac effects of opioid abuse can include bradycardia, a condition involving the slowing of one’s heart rate, and vasodilation, or decreased blood pressure.
Pain Medicine explains that this slowed heart rate and decreased blood pressure can lead to any of the following:
- Dangerously low blood pressure (hypotension)
- Excess fluid in the body (edema)
- Loss of consciousness resulting from lack of blood flow to the brain (syncope)2
Prolonged opioid abuse can also cause QT syndrome, a heart defect that slows the electric conduction of the heart. This disrupts the heart’s regular rhythm. Even short-term opioid abuse can disrupt the heart’s normal rhythm to cause heart palpitations and arrhythmias. Long-term opioid abuse can cause a permanent delay in heart rhythm, which can result in heart damage and poor oxygen delivery. Long-term opioid use can also lead to infections of the heart lining and valves.
Heart Complications During Opioid Withdrawal and Detox
When a person dependent or addicted to opioids undergoes withdrawal, he or she may experience additional heart-health problems. The European Heart Journal shares, “The abrupt discontinuation of a long-term therapy with opioids may lead to serious cardiac complications.”3
Common withdrawal symptoms of opioid dependence include:
- Heart palpitations,
- Increased heart rate
- Elevated blood pressure
Opioid withdrawal can make an individual feel like his or her heart is racing or pounding. These effects occur because the body has grown used to the presence of opioids. It is used to a depressed heart rate, and so it has started to tell the heart to work harder to combat these effects. When opioids are no longer present and slowing heart rate, the heart is only getting the signals to work more without the balancing, slowing effects of opioids. The brain and body are wonderfully adaptable, but they can’t readjust overnight.
Normal body function will resume, but it will take some time, and some withdrawal symptoms, before it does so.
Safely Ending Opioid Use and Associated Heart Health Risks
Because heart complications are a common symptom of opioid withdrawal, individuals who are ready to detox and stop using opioids should seek professional assistance. An opioid dependent or addicted individual should not quit using opioids “cold turkey” as the symptoms of withdrawal can be dangerous.
Medical professionals can wean patients off of opioids at a gradual and safe rate, minimizing the symptoms of withdrawal and risk for complication.
If a patient is healthy enough, professionals can monitor and address withdrawal symptoms as they arise without the need for a tapering schedule. Everyone’s recovery needs are unique, and only trained professionals can assess and address these in a safe, healthy, and effective way.
Need Help Ending Your Opioid Use?
Let our experienced addiction counselors guide your next steps. Protect your health and your heart. Find sobriety the right, safe way. We are here 24 hours a day to help you put an end to your or a loved one’s opioid use, abuse, or dependence. We offer comprehensive opioid treatment with medical supervision, or we can connect you to the recovery services you need for a long, healthy, and opioid-free life.
Whether you have questions, need information, or are ready to find treatment now, we can help. Find the options that are right for you and your unique recovery needs. Call 269-280-4673 today.
1 Ray, Wayne, et al. “Prescription of Long-Acting Opioids and Mortality in Patients with Chronic Noncancer Pain.” Journal of the American Medical Association. 14 Jun. 2016.
2 Chen, Alexander and Ashburn, Michael. “Cardiac Effects of Opioid Therapy.” Pain Medicine. Oct. 2015.
3 Spadotto, Veronica, et al. “Heart Failure Due to ‘Stress Cardiomyopathy.’” European Heart Journal. Mar. 2013.